Nebraska, 2004

Flood in Nebraska, May 23, 2004

May 23, 2004 · NWS OAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 22, 12:50 PM CST, 11 hours 25 minutes earlier.

Area forecast discussion, May 22, 12:50 PM CST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
150 PM CDT SAT MAY 22 2004

.DISCUSSION...
PRIMARY CONCERNS WILL DEAL WITH THE SHORT TERM AND NEXT ROUND OF SEVERE
WEATHER AND HEAVY RAIN LATE THIS AFTERNOON AND TONIGHT.

REMNANTS OF OUTFLOW BOUNDRY THAT WAS ALONG THE SOUTHERN BORDER
EARLIER THIS MORNING HAS PRETTY MUCH WASHED OUT WITH 18Z SURFACE
ANALYSIS SHOWING MAIN BOUNDRY FROM NORTHERN NEBRASKA INTO NORTHERN
IOWA. 18Z OAX UA DATA ALSO SHOWING THAT MID LEVEL TEMPERATURES HAVE
RECOVERED QUICKLY FROM EARLIER THIS MORNING SO LATEST SPC DISCUSSION
SEEMS REASONABLE WITH STORMS EXPECTED TO LIGHT UP AGAIN IN THE
VICINITY OF THE SURFACE BOUNDRY ACROSS NORTHEAST NEBRASKA THIS
AFTERNOON. STILL PLENTY OF MOISTURE IN PLACE WITH 12Z META SETTING
UP 850 THETA-E AXIS FROM SOUTHERN NEBRASKA INTO SOUTHERN IOWA DURING
THE LATE AFTERNOON. THE FLOOD WATCH ISSUED EARLER FOR ABOUT THE
NORTH HALF OF THE CWA STILL LOOKS GOOD AT THIS TIME AND NO
ADJUSTMENTS PLANNED.

OVERALL LITTLE CHANGE TO THE FORECAST WITH A BREAK IN THE ACTIVE
WEATHER FOR SUNDAY AND NEXT CHANCE OF STORMS COMING IN ON MONDAY WITH
NEXT FRONT AND UPPER WAVE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM BUTLER SAUNDERS AND SARPY
COUNTIES NORTHWARD.
IA...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM POTTAWATTMIE COUNTY
NORTHWARD.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

FOBERT
Hazardous weather outlook, May 22, 4:10 PM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT SAT MAY 22 2004

IAZ043-055-056-069-NEZ015-030>034-042>045-050>053-230500-
BOONE-BURT-BUTLER-COLFAX-CUMING-DODGE-DOUGLAS-HARRISON IA-MADISON-
MONONA IA-PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SHELBY IA-STANTON-
THURSTON-WASHINGTON-
510 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND EAST
CENTRAL NEBRASKA AND WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AND MOVE
ACROSS THE AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE
HAIL...DAMAGING WINDS AND FLOODING. ISOLATED STRONG TORNADOES MAY
ALSO OCCUR. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE
RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE
INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE
HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM
CDT.

VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS
LOW PRESSURE OVER NORTHWEST KANSAS MOVES TO WEST CENTRAL IOWA
BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT
WILL LAST WELL INTO EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK.  LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM
SPOTTER WILL BE REQUIRED THIS EVENING.

IAZ079-080-090-091-NEZ065>068-078-088>093-230500-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
510 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA
AND SOUTHWESTERN IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE
AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL AND
DAMAGING WINDS. STRONG TORNADOES WILL ALSO BE POSSIBLE.

VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW
PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST
CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER THREAT WILL
LAST INTO EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK.  LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM
SPOTTER ACTIVATION WILL BE REQUIRED ACROSS THE AREA THIS EVENING.

NEZ011-012-016>018-230500-
ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE-
510 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE AREA.
THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL...DAMAGING WINDS...AND
FLOODING. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE
RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE
INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE
HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM
CDT.

VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW
PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST
CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT
WILL LAST WELL INTO EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK.  LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATER THIS EVENING.

FOBERT

In the hours before

Local storm report, May 22, 10:26 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1126 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     5 NW THURMAN            40.87N 95.82W
05/22/2004                   FREMONT            IA   AMATEUR RADIO

            RAILROAD CARS BLOWN OVER BUILDING ROOF BLOWN ONTO
            HIGHWAY. I-29 MILE MARKER 20.

&&

JB
Local storm report, May 22, 11:05 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1205 AM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      10 NW STANTON           42.05N 97.36W
05/22/2004                   STANTON            NE   EMERGENCY MNGR

            NORTHWEST STANTON COUNTY...WOODLAND PARK AREA...TREES
            DOWN ACROSS SEVERAL ROADS. SOUTHERN STANTON COUNTY 1500
            ACRES UNDER WATER. MANY COUNTY ROADS UNDER WATER. HIGHWAY
            32 CLOSED.

&&

ZAPOTOCNY
Local storm report, May 22, 11:18 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1218 AM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TSTM WND DMG     5 NW THURMAN            40.87N 95.82W
05/22/2004                   FREMONT            IA   PUBLIC

            SEMI TRAILER BLOWN OVER NEAR MILE MARKER 19 ON I-29.

1008 PM     TSTM WND DMG     TABOR                   40.89N 95.67W
05/22/2004                   FREMONT            IA   PUBLIC

            TREE ON HOUSE.

1014 PM     TORNADO          THURMAN                 40.82N 95.75W
05/22/2004                   FREMONT            IA   LAW ENFORCEMENT

            POWER LINES DOWN, TREES DOWN, ROOF BLOWN ONTO I-29.

1015 PM     TSTM WND DMG     RANDOLPH                40.87N 95.56W
05/22/2004                   FREMONT            IA   FIRE DEPT/RESCUE

            TREE ACROSS ROAD, POWER LINES DOWN.

1018 PM     TORNADO          THURMAN                 40.82N 95.75W
05/22/2004                   FREMONT            IA   FIRE DEPT/RESCUE

            AT 1491 CEMETARY ROAD.

1010 PM     TSTM WND DMG     THURMAN                 40.82N 95.75W
05/22/2004                   FREMONT            IA   BROADCAST MEDIA

            TREE ON HOME, TOOL SHEDS AND OUTBUILDINGS AT SEVERAL
            FARMS OUTSIDE OF TOWN DESTROYED.

0945 PM     TSTM WND DMG     W UNION                 40.81N 95.92W
05/22/2004                   CASS               NE   AMATEUR RADIO

            ESTIMATED 85-100 MPH GUSTS TORE UP 5-6 INCH DIAMETER
            LIMBS FROM TREES.

&&

JB
Local storm report, May 22, 11:35 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE OMAHA NE
1235 AM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             SCHUYLER                41.45N 97.06W
05/22/2004  1.75 INCH        COLFAX             NE   PUBLIC

0605 PM     HAIL             SCHUYLER                41.45N 97.06W
05/22/2004  1.75 INCH        COLFAX             NE   PUBLIC

0605 PM     HAIL             SCHUYLER                41.45N 97.06W
05/22/2004  1.75 INCH        COLFAX             NE   PUBLIC

0605 PM     HAIL             SCHUYLER                41.45N 97.06W
05/22/2004  1.75 INCH        COLFAX             NE   PUBLIC

0605 PM     HAIL             SCHUYLER                41.45N 97.06W
05/22/2004  1.75 INCH        COLFAX             NE   PUBLIC

0610 PM     TORNADO          6 N DAVID CITY          41.34N 97.13W
05/22/2004                   BUTLER             NE   TRAINED SPOTTER

            BRIEF TOUCHDOWN.

0625 PM     HAIL             6 NW NORTH BEND         41.53N 96.87W
05/22/2004  0.75 INCH        DODGE              NE   AMATEUR RADIO

0628 PM     HAIL             2 W FREMONT             41.44N 96.53W
05/22/2004  0.88 INCH        DODGE              NE   LAW ENFORCEMENT

0642 PM     HAIL             1 W NORTH BEND          41.47N 96.80W
05/22/2004  1.75 INCH        DODGE              NE   AMATEUR RADIO

0643 PM     HAIL             6 NW NORTH BEND         41.53N 96.87W
05/22/2004  1.00 INCH        DODGE              NE   AMATEUR RADIO

0650 PM     HAIL             6 W NORTH BEND          41.47N 96.90W
05/22/2004  1.75 INCH        COLFAX             NE   AMATEUR RADIO

0657 PM     HAIL             1 NE NORTH BEND         41.48N 96.77W
05/22/2004  2.75 INCH        DODGE              NE   AMATEUR RADIO

0701 PM     HAIL             WINSLOW                 41.61N 96.50W
05/22/2004  1.75 INCH        DODGE              NE   AMATEUR RADIO

0701 PM     TSTM WND GST     FREMONT                 41.44N 96.49W
05/22/2004  60 MPH           DODGE              NE   AMATEUR RADIO

0703 PM     HAIL             FREMONT                 41.44N 96.49W
05/22/2004  2.75 INCH        DODGE              NE   LAW ENFORCEMENT

0704 PM     FUNNEL CLOUD     5 SW TOBIAS             40.37N 97.40W
05/22/2004                   FILLMORE           NE   TRAINED SPOTTER

0705 PM     HAIL             FREMONT                 41.44N 96.49W
05/22/2004  1.00 INCH        DODGE              NE   TRAINED SPOTTER

0706 PM     HAIL             FREMONT                 41.44N 96.49W
05/22/2004  0.88 INCH        DODGE              NE   TRAINED SPOTTER

            1 TO 2 INCH DIAMETER TREE LIMBS BLOWN OFF.

0710 PM     TSTM WND GST     FREMONT                 41.44N 96.49W
05/22/2004  50 MPH           DODGE              NE   TRAINED SPOTTER

0710 PM     NON-TSTM WND DMG FREMONT                 41.44N 96.49W
05/22/2004                   DODGE              NE   AMATEUR RADIO

            POWER LINES DOWN, SOME STREET FLOODING.

0710 PM     TORNADO          9 N DAVID CITY          41.38N 97.13W
05/22/2004                   COLFAX             NE   TRAINED SPOTTER

            BRIEF TOUCHDOWN.

0711 PM     HAIL             TOBIAS                  40.42N 97.34W
05/22/2004  0.75 INCH        SALINE             NE   FIRE DEPT/RESCUE

0715 PM     HAIL             4 E WINSLOW             41.61N 96.43W
05/22/2004  1.75 INCH        WASHINGTON         NE   TRAINED SPOTTER

0715 PM     HAIL             2 ESE FREMONT           41.43N 96.46W
05/22/2004  1.75 INCH        DODGE              NE   EMERGENCY MNGR

            WIND DAMAGE TO POWER PLOES FROM 70 MPH WIND GUST.

0725 PM     FUNNEL CLOUD     4 S TOBIAS              40.36N 97.34W
05/22/2004                   SALINE             NE   LAW ENFORCEMENT

0730 PM     HAIL             TOBIAS                  40.42N 97.34W
05/22/2004  2.75 INCH        SALINE             NE   FIRE DEPT/RESCUE

0731 PM     HAIL             2 SW TOBIAS             40.40N 97.36W
05/22/2004  3.00 INCH        FILLMORE           NE   EMERGENCY MNGR

0735 PM     HAIL             2 S BLAIR               41.52N 96.14W
05/22/2004  2.75 INCH        WASHINGTON         NE   TRAINED SPOTTER

0736 PM     TORNADO          2 W WESTERN             40.39N 97.24W
05/22/2004                   SALINE             NE   EMERGENCY MNGR

0740 PM     TORNADO          3 NE DAYKIN             40.35N 97.26W
05/22/2004                   SALINE             NE   NWS EMPLOYEE

0747 PM     TORNADO          1 W WESTERN             40.39N 97.22W
05/22/2004                   SALINE             NE   FIRE DEPT/RESCUE

0747 PM     HAIL             BLAIR                   41.54N 96.14W
05/22/2004  1.75 INCH        WASHINGTON         NE   TRAINED SPOTTER

0747 PM     TORNADO          1 W WESTERN             40.39N 97.22W
05/22/2004                   SALINE             NE   TRAINED SPOTTER

0750 PM     HAIL             LOGAN                   41.64N 95.79W
05/22/2004  1.75 INCH        HARRISON           IA   AMATEUR RADIO

0751 PM     TORNADO          1 NW SWANTON            40.39N 97.09W
05/22/2004                   SALINE             NE   TRAINED SPOTTER

            BASEBALL SIZE HAIL AND SEVERAL OTHER FUNNELS.

0757 PM     HAIL             LOGAN                   41.64N 95.79W
05/22/2004  2.75 INCH        HARRISON           IA   AMATEUR RADIO

0758 PM     HAIL             1 NW SWANTON            40.39N 97.09W
05/22/2004  1.75 INCH        SALINE             NE   EMERGENCY MNGR

            WINDS DAMAGE FROM 60-70 MPH TSTM GUSTS.

0802 PM     HAIL             7 SW WOODBINE           41.66N 95.80W
05/22/2004  1.75 INCH        HARRISON           IA   AMATEUR RADIO

0803 PM     TSTM WND GST     6 SW WILBER             40.42N 97.04W
05/22/2004  50 MPH           SALINE             NE   AMATEUR RADIO

0807 PM     HAIL             MISSOURI VALLEY         41.56N 95.90W
05/22/2004  1.00 INCH        HARRISON           IA   AMATEUR RADIO

0808 PM     TORNADO          6 SW WILBER             40.42N 97.04W
05/22/2004                   SALINE             NE   AMATEUR RADIO

            2ND FUNNEL DEVELOPING.

0809 PM     HAIL             7 SW LOGAN              41.57N 95.89W
05/22/2004  0.75 INCH        HARRISON           IA   AMATEUR RADIO

0809 PM     HAIL             BLAIR                   41.54N 96.14W
05/22/2004  2.00 INCH        WASHINGTON         NE   AMATEUR RADIO

0815 PM     TSTM WND DMG     WILBER                  40.48N 96.96W
05/22/2004                   SALINE             NE   EMERGENCY MNGR

            LOST POWER/EVACUATING EOC

0818 PM     TSTM WND GST     LINCOLN                 40.82N 96.69W
05/22/2004  80 MPH           LANCASTER          NE   AMATEUR RADIO

0819 PM     TORNADO          6 SW UNDERWOOD          41.32N 95.76W
05/22/2004                   POTTAWATTAMIE      IA   STORM CHASER

0820 PM     TSTM WND DMG     FREMONT                 41.44N 96.49W
05/22/2004                   DODGE              NE   AMATEUR RADIO

            A/C UNIT BLOWN OF WAL-MART. ALSO GAS LINES LEAKING.

0830 PM     TSTM WND GST     14 N BEATRICE           40.47N 96.75W
05/22/2004  60 MPH           GAGE               NE   TRAINED SPOTTER

            AT JUNCTION OF HIGHWAYS 77 AND 41.

0837 PM     HAIL             4 SW WOODBINE           41.70N 95.76W
05/22/2004  0.88 INCH        HARRISON           IA   AMATEUR RADIO

0837 PM     HAIL             WOODBINE                41.74N 95.71W
05/22/2004  0.88 INCH        HARRISON           IA   AMATEUR RADIO

0837 PM     HAIL             4 SW WOODBINE           41.70N 95.76W
05/22/2004  0.88 INCH        HARRISON           IA   AMATEUR RADIO

0837 PM     HAIL             4 SW WOODBINE           41.70N 95.76W
05/22/2004  0.88 INCH        HARRISON           IA   AMATEUR RADIO

0840 PM     TSTM WND DMG     10 NW BEATRICE          40.37N 96.88W
05/22/2004                   GAGE               NE   LAW ENFORCEMENT

            HOUSES DAMAGED IN NORTHWEST GAGE C0UNTY.

0843 PM     FLASH FLOOD      3 S LOGAN               41.60N 95.79W
05/22/2004                   HARRISON           IA   AMATEUR RADIO

            STREET FLOODING AND WATER OVER ROAD.

0845 PM     HAIL             3 NE NEOLA              41.48N 95.58W
05/22/2004  1.00 INCH        POTTAWATTAMIE      IA   LAW ENFORCEMENT

0848 PM     TORNADO          3 S HARLAN              41.61N 95.33W
05/22/2004                   SHELBY             IA   EMERGENCY MNGR

            AT F-58 AND JUNIPER RD.

0852 PM     TSTM WND GST     4 NE HALLAM             40.58N 96.73W
05/22/2004  80 MPH           LANCASTER          NE   AMATEUR RADIO

            TRACTOR TRAILER BLOWN OVER.

0858 PM     TORNADO          LINCOLN                 40.82N 96.69W
05/22/2004                   LANCASTER          NE   AMATEUR RADIO

            HIGHWAY 77 AND FIRTH ROAD. MAJOR DAMGE TO POWER LINES AND
            TREES.

0858 PM     TORNADO          1 N FIRTH               40.55N 96.60W
05/22/2004                   LANCASTER          NE   AMATEUR RADIO

            ONE MILE NORTH OF FIRTH WITH HEAVY DAMAGE

0900 PM     FLOOD            3 N LOGAN               41.69N 95.79W
05/22/2004                   HARRISON           IA   AMATEUR RADIO

            LOWLAND FLOODING WATER OVER ROAD

0914 PM     TORNADO          1 NW DOUGLAS            40.60N 96.40W
05/22/2004                   OTOE               NE   TRAINED SPOTTER

            BRIEF TOUCHDOWN

0930 PM     TORNADO          HALLAM                  40.54N 96.79W
05/22/2004                   LANCASTER          NE   AMATEUR RADIO

            SEVERAL HOUSES DESTROYED AND POWER LINES DOWN REQUESTING
            A LOT OF HELP. MEDICAL CALL REQUESTED TO HALLAM NEBRASKA
            AS MAJOR DAMAGE.

0930 PM     FLOOD            DORCHESTER              40.65N 97.11W
05/22/2004                   SALINE             NE   EMERGENCY MNGR

            LOCAL FLOODING REPORTED

0935 PM     TSTM WND DMG     HICKMAN                 40.62N 96.63W
05/22/2004                   LANCASTER          NE   CO-OP OBSERVER

            SHED DESTROYED

0945 PM     TSTM WND DMG     W UNION                 40.81N 95.92W
05/22/2004                   CASS               NE   AMATEUR RADIO

            ESTIMATED 85-100 MPH GUSTS TORE UP 5-6 INCH DIAMETER
            LIMBS FROM TREES.

0947 PM     TORNADO          3 SW NEBRASKA CITY      40.65N 95.90W
05/22/2004                   OTOE               NE   EMERGENCY MNGR

            BRIEF TOUCHDOWN

0954 PM     FUNNEL CLOUD     1 SW SWANTON            40.37N 97.09W
05/22/2004                   SALINE             NE   EMERGENCY MNGR

0954 PM     TSTM WND GST     6 W UNION               40.81N 96.04W
05/22/2004  60 MPH           CASS               NE   AMATEUR RADIO

0955 PM     HAIL             WILBER                  40.48N 96.96W
05/22/2004  0.75 INCH        SALINE             NE   EMERGENCY MNGR

0957 PM     TSTM WND GST     UNION                   40.81N 95.92W
05/22/2004  80 MPH           CASS               NE   AMATEUR RADIO

0957 PM     HAIL             UNION                   40.81N 95.92W
05/22/2004  0.88 INCH        CASS               NE   AMATEUR RADIO

1000 PM     TORNADO          3 NE MURRAY             40.95N 95.89W
05/22/2004                   CASS               NE   TRAINED SPOTTER

1000 PM     FLOOD            MADISON                 41.83N 97.46W
05/22/2004                   MADISON            NE   EMERGENCY MNGR

            HIGHWAY 32 EAST CLOSED

1000 PM     TSTM WND DMG     MURDOCK                 40.93N 96.28W
05/22/2004                   CASS               NE   PUBLIC

            TREES DOWN AND POWER LINES DOWN

1004 PM     HAIL             UNION                   40.81N 95.92W
05/22/2004  1.00 INCH        CASS               NE   AMATEUR RADIO

1005 PM     FLOOD            DODGE                   41.72N 96.88W
05/22/2004                   DODGE              NE   FIRE DEPT/RESCUE

            MAJOR FLOODING IN CITY OF DODGE SPUR 27A IS UNDER WATER.

1005 PM     HAIL             1 S NEBRASKA CITY       40.66N 95.86W
05/22/2004  1.00 INCH        OTOE               NE   LAW ENFORCEMENT

1007 PM     TSTM WND DMG     5 NW THURMAN            40.87N 95.82W
05/22/2004                   FREMONT            IA   PUBLIC

            SEMI TRAILER BLOWN OVER NEAR MILE MARKER 19 ON I-29.

1008 PM     TSTM WND DMG     TABOR                   40.89N 95.67W
05/22/2004                   FREMONT            IA   PUBLIC

            TREE ON HOUSE.

1010 PM     TSTM WND GST     UNION                   40.81N 95.92W
05/22/2004  80 MPH           CASS               NE   AMATEUR RADIO

            TREES DOWN AND POWER OUT IN UNION.

1010 PM     TSTM WND GST     UNION                   40.81N 95.92W
05/22/2004  80 MPH           CASS               NE   AMATEUR RADIO

            TREES DOWN AND POWER OUT IN UNION.

1010 PM     TSTM WND DMG     THURMAN                 40.82N 95.75W
05/22/2004                   FREMONT            IA   BROADCAST MEDIA

            TREE ON HOME, TOOL SHEDS AND OUTBUILDINGS AT SEVERAL
            FARMS OUTSIDE OF TOWN DESTROYED.

1010 PM     TSTM WND GST     UNION                   40.81N 95.92W
05/22/2004  80 MPH           CASS               NE   AMATEUR RADIO

            TREES DOWN AND POWER OUT IN UNION

1012 PM     TSTM WND DMG     FIRTH                   40.53N 96.60W
05/22/2004                   LANCASTER          NE   AMATEUR RADIO

            ENTIRE TOWN OF FIRTH BLOCKED OFF WITH DEBRIS, UPROOTED
            TREES AND BUILDINGS.

1014 PM     TORNADO          THURMAN                 40.82N 95.75W
05/22/2004                   FREMONT            IA   LAW ENFORCEMENT

            POWER LINES DOWN, TREES DOWN, ROOF BLOWN ONTO I-29.

1015 PM     TSTM WND DMG     5 N THURMAN             40.89N 95.75W

05/22/2004                   FREMONT            IA   AMATEUR RADIO

            80 TO 100 MPH WINDS. SEMI BLOWN OVER ON I-29 MILE MARKER
            23 NEAR BARTLETT IOWA. 5,000 TO 10,000 DAMAGE.

1015 PM     TSTM WND DMG     5 NW THURMAN            40.87N 95.82W
05/22/2004                   FREMONT            IA   AMATEUR RADIO

            RAILROAD CARS BLOWN OVER BUILDING ROOF BLOWN ONTO
            HIGHWAY. I-29 MILE MARKER 20.

1015 PM     TSTM WND DMG     RANDOLPH                40.87N 95.56W
05/22/2004                   FREMONT            IA   FIRE DEPT/RESCUE

            TREE ACROSS ROAD, POWER LINES DOWN.

1017 PM     HAIL             1 SW GLENWOOD           41.04N 95.76W
05/22/2004  0.75 INCH        MILLS              IA   AMATEUR RADIO

1017 PM     HAIL             1 SW GLENWOOD           41.04N 95.76W
05/22/2004  0.75 INCH        MILLS              IA   AMATEUR RADIO

1017 PM     HAIL             3 ESE GLENWOOD          41.03N 95.69W
05/22/2004  1.00 INCH        MILLS              IA   AMATEUR RADIO

1018 PM     TORNADO          THURMAN                 40.82N 95.75W
05/22/2004                   FREMONT            IA   FIRE DEPT/RESCUE

            AT 1491 CEMETARY ROAD.

1020 PM     HAIL             2 E GLENWOOD            41.05N 95.70W
05/22/2004  0.75 INCH        MILLS              IA   AMATEUR RADIO

1020 PM     HAIL             2 E GLENWOOD            41.05N 95.70W
05/22/2004  0.75 INCH        MILLS              IA   AMATEUR RADIO

1022 PM     HAIL             3 ESE GLENWOOD          41.03N 95.69W
05/22/2004  1.00 INCH        MILLS              IA   AMATEUR RADIO

1022 PM     HAIL             ESE GLENWOOD            41.05N 95.74W
05/22/2004  1.00 INCH        MILLS              IA   AMATEUR RADIO

1022 PM     HAIL             GLENWOOD                41.05N 95.74W
05/22/2004  1.00 INCH        MILLS              IA   AMATEUR RADIO

1024 PM     HAIL             1 W PLYMOUTH            40.30N 97.01W
05/22/2004  1.00 INCH        JEFFERSON          NE   EMERGENCY MNGR

            DIME TO QUARTER SIZE HAIL FROM 4 NORTH OF FAIRBURY TO 3
            WEST OF FAIRBURY

1024 PM     TORNADO          1 W PLYMOUTH            40.30N 97.01W
05/22/2004                   JEFFERSON          NE   EMERGENCY MNGR

1025 PM     TSTM WND GST     UNION                   40.81N 95.92W
05/22/2004  80 MPH           CASS               NE   AMATEUR RADIO

            TREES DOWN AND POWER OUT IN UNION.

1030 PM     FLASH FLOOD      10 NW STANTON           42.05N 97.36W
05/22/2004                   STANTON            NE   EMERGENCY MNGR

            NORTHWEST STANTON COUNTY...WOODLAND PARK AREA...TREES
            DOWN ACROSS SEVERAL ROADS. SOUTHERN STANTON COUNTY 1500
            ACRES UNDER WATER. MANY COUNTY ROADS UNDER WATER. HIGHWAY
            32 CLOSED.

1036 PM     TSTM WND GST     8 N FAIRBURY            40.26N 97.18W
05/22/2004  60 MPH           JEFFERSON          NE   EMERGENCY MNGR

1036 PM     TSTM WND GST     8 N FAIRBURY            40.26N 97.18W
05/22/2004  60 MPH           JEFFERSON          NE   EMERGENCY MNGR

1043 PM     TSTM WND DMG     CLARINDA                40.74N 95.04W
05/22/2004                   PAGE               IA   AMATEUR RADIO

            GRAIN BIN BLOWN IN ROAD POWER LINE DAMAGE.

1045 PM     TSTM WND DMG     LINCOLN                 40.82N 96.69W
05/22/2004                   LANCASTER          NE   AMATEUR RADIO

            SEVERAL HOMES DESTROYED AT 56TH AND OLIVE CREEK ROAD.

1050 PM     HAIL             SWANTON                 40.38N 97.08W
05/22/2004  1.00 INCH        SALINE             NE   EMERGENCY MNGR

1102 PM     TORNADO          7 W BEATRICE            40.27N 96.88W
05/22/2004                   GAGE               NE   EMERGENCY MNGR

1112 PM     TSTM WND DMG     1 S HICKMAN             40.61N 96.63W
05/22/2004                   LANCASTER          NE   AMATEUR RADIO

            SOUTH OF HICKMAN GRAIN BINS BLOWN DOWN ACROSS ROADS AND
            LIVESTOCK LOOSE IN NORRIS SCHOOL AREA.

&&

JB
Local storm report, May 23, 12:09 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
109 AM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      PIERCE                  42.20N 97.53W
05/23/2004                   PIERCE             NE   EMERGENCY MNGR

            STREET FLOODING AND TORRENTIAL RAIN. HIGHWAY 13 CLOSED.

&&

ZAPOTOCNY
Special weather statement, May 23, 12:10 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
110 AM CDT SUN MAY 23 2004

IAZ079-080-090-091-NEZ068-088>093-230700-
FREMONT IA-GAGE-JEFFERSON-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-RICHARDSON-
INCLUDING THE CITIES OF...AUBURN...BEATRICE...CLARINDA...FAIRBURY...
FALLS CITY...NEBRASKA CITY...RED OAK...SIDNEY
110 AM CDT SUN MAY 23 2004

TORNADO WATCH NUMBER 256 HAS BEEN CANCELLED AT 110 AM CDT FOR THE
FOLLOWING COUNTIES...

IN NEBRASKA...
JEFFERSON...GAGE...OTOE...JOHNSON...NEMAHA...PAWNEE...RICHARDSON.

IN IOWA...
MILLS...MONTGOMERY...FREMONT...PAGE.

DERGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lancaster

When
May 23, 12:15 AM CST to 3:15 PM CST
Where
Lancaster forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Rainfall of 2 to 4 inches, which fell over a large part of Lancaster county Saturday night 5/22/04, besides producing areas of flash flooding, caused Salt Creek to come out of its banks flooding roads, basements and agricultural lands around the Roca area the next day. Salt Creek at Roca crested at 20 feet at 7 am Cdt on the 23rd, flood stage is 19 feet. The creek was above flood stage from around 115 am Cdt through 415 pm on May 23rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395479.